Georgia, 2011

Damaging Wind in Georgia, August 21, 2011

August 21, 2011 · NWS JAX · 1 event in 1 county or zone

Isolated severe storms developed over an unstable air mass as the Gulf Coast sea breeze front moved inland and produced outflows. Widespread wind damage occurred across Douglas from a severe storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Isolated severe storms developed over an unstable air mass as the Gulf Coast sea breeze front moved inland and produced outflows. Widespread wind damage occurred across Douglas from a severe storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 1:40 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 21, 1:40 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT SUN AUG 21 2011

.SHORT TERM...UPPER LEVEL FEATURES INCLUDE FULL SCALE TROUGH OVER
THE EASTERN UNITED STATES...ALTHOUGH SOUTHERN EXTENSION OF THIS
FEATURE REMAINS QUITE WEAK. ANOTHER FEATURE IS THE STRONG SUBTROPICAL
HIGH OVER THE SOUTH-CENTRAL UNITED STATES WITH ANOTHER HIGH OVER
THE WESTERN ATLANTIC BASIN. A WEAK PRESSURE PATTERN WAS NOTED IN THE
LOWER LEVELS OF THE ATMOSPHERE.

SHOWERS AND THUNDERSTORMS WERE BECOMING ORGANIZED ALONG THE GULF
COAST SEA BREEZE...WITH ACTIVITY BEGINNING TO MOVE INTO OUR
INTERIOR-MOST NORTHEAST FLORIDA COUNTIES AS OF 2 PM EDT. ISOLATED
SHOWERS AND STORMS WERE NOTED ACROSS SOUTHEAST GEORGIA. FOR THE
REMAINDER OF THIS AFTERNOON...ACTIVITY WILL CONTINUE TO SPREAD
TOWARDS THE EAST-NORTHEAST. PULSE STRONG/SEVERE THUNDERSTORMS ARE
POSSIBLE ALONG WITH HEAVY RAINFALL WITH THE STRONGER
THUNDERSTORMS.

A MOIST...UNSTABLE PATTERN WILL CONTINUE THROUGH EARLY PART OF
NEXT WEEK WITH SERIES OF MID LEVEL DISTURBANCES DIVING
SOUTHEAST...REINFORCING AFOREMENTIONED FULL SCALE TROUGH. HAVE
INCLUDED HOMOGENEOUS CHANCE POPS FOR MONDAY WITH SHOWERS AND
STORMS LIKELY FOCUSING ACROSS ACROSS NORTHEAST FLORIDA ON TUESDAY
AS A DRIER AND MORE STABLE AIR MASS TEMPORARILY WORKS IN FROM THE
NORTH.

MOISTURE WILL RAPIDLY INCREASE NORTHWARD ON WEDNESDAY AS A DEEPENING
EASTERLY FLOW ESTABLISHES ACROSS THE FORECAST AREA...WELL AHEAD OF
IRENE. IRENE IS FORECAST TO REACH THE BAHAMAS AND INDIRECT IMPACTS
ARE INITIALLY FORECAST IN THE FORM OF INCREASING SEAS RESULTING IN
AN ELEVATED RIP CURRENT RISK.

.LONG TERM...ALL EYES FOCUSED ON FLORIDA AS MEDIUM RANGE GUIDANCE
AS WELL AS OFFICIAL FORECAST TRACK FROM NHC ADVANCE IRENE
NORTHWARD TOWARDS FLORIDA OR ITS ADJACENT COASTAL WATERS. THERE
ARE MYRIAD SCENARIOS AND IRENE FIRST MUST OVERCOME MOUNTAINOUS
TERRAIN ACROSS HISPANIOLA. THE EXTENDED FORECAST IS HIGHLY
DEPENDENT ON THE TRACK AND STRENGTH OF IRENE. LOCAL AND MARINE
INTERESTS SHOULD CLOSELY MONITOR FORECASTS AND THE PROGRESS OF
THIS FEATURE.

&&

.AVIATION...SCATTERED STORMS TIL 00Z AND HAVE VCTS AT ALL NE FL
TERMINALS AND CB AT SSI. OTHERWISE PREVAILING VFR.

&&

.MARINE...NO HEADLINES THRU THE SHORT TERM. WINDS AND SEAS CAPPED
DUE TO UNCERTAINTY WITH IRENE TOWARD THE END OF THE FORECAST
PACKAGE.

RIP CURRENTS: LOW RISK WILL CONTINUE THRU MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  75  94 /  30  50  20  30
SSI  78  93  78  90 /  30  40  30  20
JAX  74  94  75  93 /  30  50  30  30
SGJ  75  92  76  91 /  20  30  30  20
GNV  73  93  74  93 /  30  50  20  30
OCF  73  93  74  93 /  30  40  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

ZAPPE/PETERSON/PRESNALL
Hazardous weather outlook, Aug 21, 4:08 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
508 AM EDT SUN AUG 21 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-220915-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
508 AM EDT SUN AUG 21 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

HEAT INDICES IN THE 100 TO 105 RANGE ARE EXPECTED THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW OF THESE STORMS COULD BE STRONG...PRODUCING BRIEF WIND GUSTS
AND A PERIOD OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HEAT INDICES IN THE 100 TO 105 RANGE ARE EXPECTED MONDAY AFTERNOON.

TROPICAL STORM IRENE NOW MOVING TOWARD THE NORTHEASTERN
CARRIBEAN...IS EXPECTED TO APPROACH THE FLORIDA PENINSULA LATE
THIS WEEK. AREA RESIDENTS SHOULD CONTINUE TO MONITOR THE PROGRESS
OF IRENE...AND REVIEW THEIR PREPAREDNESS PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 21, 2:29 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT SUN AUG 21 2011

GAZ132-212000-
COFFEE-
329 PM EDT SUN AUG 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN COFFEE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM
EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF WEST GREEN...OR 5
MILES NORTHEAST OF DOUGLAS...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...BROXTON AND
DOUGLAS THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3148 8262 3140 8284 3140 8287 3162 8294
      3168 8276 3167 8274
TIME...MOT...LOC 1929Z 339DEG 4KT 3157 8280

TRABERT
Special weather statement, Aug 21, 2:38 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT SUN AUG 21 2011

FLZ040-212030-
MARION-
338 PM EDT SUN AUG 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 430 PM EDT...

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF DUNNELLON...OR 5
MILES SOUTHWEST OF RAINBOW LAKES ESTATES...MOVING NORTHEAST AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DUNNELLON...
ROMEO AND RAINBOW LAKES ESTATES THROUGH 430 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2905 8248 2904 8250 2904 8253 2905 8254
      2920 8254 2922 8250 2922 8241 2927 8241
      2929 8238 2907 8226 2901 8243
TIME...MOT...LOC 1938Z 243DEG 4KT 2910 8250

PETERSON
Special weather statement, Aug 21, 2:46 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT SUN AUG 21 2011

GAZ132-149-212015-
ATKINSON-COFFEE-
346 PM EDT SUN AUG 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
ATKINSON AND SOUTHERN COFFEE COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 415 PM EDT...

AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOUGLAS...MOVING SOUTH AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOUGLAS
THROUGH 415 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3134 8274 3136 8301 3155 8290 3156 8275
TIME...MOT...LOC 1947Z 005DEG 4KT 3149 8286

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 21, 3:05 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.510, -82.850

County dispatch reported that 15 different reports of trees blown down occurred across the Douglas city limits. The time of the events was based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329800.